With regular monitoring and appropriate adjustment of insulin, episodes of hypoglycaemia (glucose less than 4 mmol/L) can be kept to a minimum. However, it is not unusual to experience a few episodes of ‘mild’ hypoglycaemia and the important thing is to be aware of the warning signs and treat them at the earliest possible opportunity.
If hypos are occurring at the same time each day on a regular basis, it is important to consider why and aim to prevent them – the earlier steps in this guide should help reveal most of the common reasons.
What is the best way to treat hypoglycaemia?
The best way to immediately treat a hypo is to consume 15 grams of rapid acting carbohydrate. It is important to recheck your glucose level after 15 minutes – if it is still below 4 mmol/L, repeat the treatment. If above 4 mmol/L then have 15g longer acting carbohydrate.
Over-treating hypos is not a good idea, as it can make managing your blood glucose very difficult in the following hours (like the example above). If you find your typical treatment of hypo tends to ‘overshoot’ you may wish to consider using a lower dose of carbohydrate – for safety, it is important to check blood glucose regularly following a hypo. After a hypo, another hypoglycaemic episode is more likely in the next 24 hours and it important to monitor carefully to avoid this.